Journal Article

The Form of the Benardete Dichotomy

Nicholas Shackel

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 56, issue 2, pages 397-417
Published in print June 2005 | ISSN: 0007-0882
Published online June 2005 | e-ISSN: 1464-3537 | DOI: https://dx.doi.org/10.1093/bjps/axi121
The Form of the Benardete Dichotomy

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

Benardete presents a version of Zeno's dichotomy in which an infinite sequence of gods each intends to raise a barrier iff a traveller reaches the position where they intend to raise their barrier. In this paper, I demonstrate the abstract form of the Benardete Dichotomy. I show that the diagnosis based on that form can do philosophical work not done by earlier papers rejecting Priest's version of the Benardete Dichotomy, and that the diagnosis extends to a paradox not normally classified as a dichotomy. I show how the form is exploited to generate paradox.

Introduction

The form of the Benardete dichotomy

2.1 The unsatisfiable pair diagnosis

Applying the unsatisfiable pair diagnosis

3.1 Perez Laraudogoitia

3.2 Hawthorne

3.3 Angel

3.4 Yablo and Sorensen

Exploiting the form

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.